Chaos in seasonally perturbed ratio-dependent prey–predator system. (English) Zbl 1033.92026

Summary: We investigate the effects of periodic forcing, in the intrinsic growth rate of the prey, on the Holling–Tanner ratio-dependent prey–predator system. Lyapunov exponents, Lyapunov dimension, and Poincare section are obtained for section of the parametric space for the resulting forced system. The abundance of steady state chaotic solutions is detected when seasonality is superimposed on the system, which otherwise has a globally stable equilibrium state or globally stable limit cycle. The results support the conjecture that seasons can very easily give rise to complex population dynamics.


92D25 Population dynamics (general)
92D40 Ecology
37N25 Dynamical systems in biology
34C60 Qualitative investigation and simulation of ordinary differential equation models
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior


Full Text: DOI


[1] Inoue, M.; Kamifukumoto, H., Scenarios leading to chaos in forced Lottka-Volterra model, Prog. Theor. Phys., 71, 930-937 (1984) · Zbl 1074.37522
[2] Toro, M.; Aracil, J., Qualitative analysis of system dynamics ecological models, Syst. Dyn. Rev., 4, 56-80 (1988)
[3] Schaffer, W. M., Perceiving order in the chaos of nature, (Boyce, M. S., Evolution of life histories of mammals (1988), Yale University Press: Yale University Press New Haven), 313-350
[4] Sabin, G. C.; Summer, D., Chaos in a periodically forced predator-prey ecosystem model, Math. Biosci., 113, 91-113 (1993) · Zbl 0767.92028
[5] Rinaldi, S.; Muratori, S.; Kuznetsov, Y. A., Multiple attractors, catastrophes and chaos in seasonally perturbed predator-prey communities, Bull. Math. Biol., 55, 15-35 (1993) · Zbl 0756.92026
[6] Gragnan, A.; Rinaldi, S., A universal bifurcation diagram for seasonally perturbed predator-prey models, Bull. Math. Biol., 57, 701-712 (1995) · Zbl 0824.92027
[7] Ives, A. R.; Gross, K.; Jansen, V. A.A., Periodic mortality events in predator-prey systems, Ecology, 81, 12, 3330-3340 (2000)
[8] Parker, T. S.; Chua, L. O., Practical numerical algorithms for chaotic system (1989), Springer-Verlag: Springer-Verlag New York · Zbl 0692.58001
[9] Guckenheimer, J.; Holmes, P., Nonlinear oscillation, dynamical systems, and bifurcations of vector fields (1986), Springer-Verlag: Springer-Verlag New York
[10] Schwartz, I. B.; Smith, H. L., Infinite subharmonic in a SEIR epidemic model, J. Math. Biol., 108, 233-253 (1983) · Zbl 0523.92020
[11] Aron, J. L.; Schwartz, I. B., Seasonality and periodic-doubling bifurcations in an epidemic model, J. Theor. Biol., 110, 665-679 (1984)
[12] Kot, M.; Schaffer, W. M.; Trutty, G. L.; Grasser, D. J.; Olsen, L. F., Changing criteria for imposing order, Ecol. Model., 43, 75-110 (1988)
[13] Olsen, L. F.; Truty, G. L.; Schaffer, W. M., Oscillations and chaos in epidemics: a nonlinear dynamic study of six childhood diseases in Copenhagen, Denmark, Theor. Populat. Biol., 33, 344-370 (1988) · Zbl 0639.92012
[14] Arditi, R.; Ginzbing, L. R., Coupling in predator-prey dynamics: ratio dependence, J. Theor. Biol., 139, 311-326 (1989)
[15] Hsu, S. B.; Huang, T. W., Global stability for a class of predator-prey systems, Siam J. Appl. Math., 55, 3, 763-783 (1995) · Zbl 0832.34035
[16] Freedman, H. I.; Mathsen, R. M., Persistence in predator-prey system with ratio dependent predator influence, Bull. Math. Biol., 55, 817-827 (1993) · Zbl 0771.92017
[17] Baker, G. L.; Gollub, J. P., Chaotic dynamics an introduction (1996), Cambridge, University Press: Cambridge, University Press New York · Zbl 0887.58035
[18] Alligood, K. T.; Sauer, T. D.; Yorke, D. A., Chaos: an introduction to dynamical system (1997), Springer-Verlag: Springer-Verlag New York
[19] Wolf, A.; Swift, J. B.; Swinney, H. L.; Vastano, J. A., Determining Lyapunov exponents from a time series, Physica, 16D, 285-317 (1985) · Zbl 0585.58037
[20] Nusse, H. E.; York, J. A., Dynamics: numerical explorations (1998), Springer-Verlag: Springer-Verlag New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.